Anesthesia is used during surgery which can cause stress in the body. Let’s jump in to find out more if this anesthesia-surgery-stress combination leads to hair loss.
- Why is it believed that general anesthesia cause hair loss?
- What are the stress hormones that are increased during surgery?
- Does all surgeries lead to hair loss?
- Are there any other reasons for hair loss?
- What is the mechanism of hair loss during surgery?
- What medicines can cause telogen effluvium?
Why is it believed that general anesthesia cause hair loss?
General anesthesia is provided to reduce the stress response associated with surgery. Surgery is a stressful state. This is objective meaning this is proven by changes in the hormones in the body. The body normally produces stress hormones. These are increased significantly more during surgery and because general anesthesia is administered during surgery, there is a common belief that general anesthesia will cause hair loss.
What are the stress hormones that are increased during surgery?
The following prominent stress hormones are increased during surgery under general anesthesia:
- Adrenocorticotropic hormone
- Growth hormone
Does all surgeries lead to hair loss?
There can be hair loss with a few major surgeries especially if they are complicated and associated with a long term recovery. This is not a direct result of general anesthesia but a coincidence due to the underlying surgery.
Long complicated surgeries can lead to the following
- Pressure injuries on the head
- Reduced blood flow to the scalp
- Vitamin and mineral deficiency particularly when eating is restricted
Are there any other reasons for hair loss?
Any major stress in life or certain health conditions can lead to hair loss. A few examples are
- High fever lasting many days
- Emotional stress (e.g., death of a immediate family member, divorce)
- Major accident
- Thyroid problems
- Special diets with vitamin and mineral deficiency
- Protein deficiency
- Major surgery as explained above
What is the mechanism of hair loss during surgery?
It is normal to lose hair every day. Normally people lose up to 100 hairs per day. When you comb your hair you might see your hair on the brush, on the pillow, in the sink all this is normal. Hair grows for many years and then it takes a rest and then it falls, and it comes back again. So that resting phase is called Telogen. Now when there is any major stress in life the hair fall can increase, and that process is called telogen effluvium.
What medicines can cause telogen effluvium?
There is a long list of medicines that can lead to telogen effluvium including but not limited to the following:
- Antifungal medicines
- Antiepileptics – Drugs used for seizures
- Blood thinning medicines
- Blood pressure medicines
- Chemotherapy – Drugs used against cancers
- Drugs that lower cholesterol
- Drugs used for Parkinson’s
- Hormone replacement therapy
- Immune suppressants
- Mood stabilizers
- Oral contraceptive pills
- Pain medicines (Non steroidal anti-inflammatory category)
- Thyroid drugs
- Weight loss drugs
Click this link to learn about this topic on YouTube:
VIDEO DISCLAIMER: All the views expressed in this video and other videos on the channel are personal opinions of the speakers and do not represent the views of the organizations either past or present they represent
MEDICAL ADVICE DISCLAIMER: All content in this video and description including information, opinions, content, references, and links are for informational purposes ONLY. Accessing, viewing, reading, or otherwise using this content, or providing any medical information to the author does NOT create a physician-patient relationship. The information in this video is not intended nor implied to be a substitute for the services of a trained physician or health care professional, or otherwise to be a substitute for professional medical advice, diagnosis, or treatment. You should consult a licensed physician or appropriately credentialed health care worker or your own doctor/healthcare professional in all matters relating to your health or your child’s health or both. Never disregard professional medical advice or delay seeking it because of something you have seen or read in this video.